Hail, Knox
- When
- October 19, 3:16 PM EST to 3:18 PM EST
- Where
- Knox County, 0.54 mi W of Oaktown
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.870, -87.440
A band of afternoon showers and thunderstorms developed over southeast Illinois and southwest Indiana during the afternoon of October the 19th. One of the storms intensified as it approached the Illinois-Indiana border, producing large hail and damaging winds as it moved into and though portions of southern Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A band of afternoon showers and thunderstorms developed over southeast Illinois and southwest Indiana during the afternoon of October the 19th. One of the storms intensified as it approached the Illinois-Indiana border, producing large hail and damaging winds as it moved into and though portions of southern Indiana. Some flooding was also noted as this band of showers and storms moved across central and southern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Oct 19, 2:00 PM EST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 300 PM EDT Wed Oct 19 2016 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 150 PM EDT Wed Oct 19 2016 Low pressure and an associated cold front will remain near Indiana into Thursday, then be pushed away by high pressure coming from the west. The high pressure in turn should move off to the east Sunday, being followed by a relatively weak cold front. A second high pressure system from the west will control Hoosier weather Monday into midweek. && .NEAR TERM (Tonight)... Issued at 150 PM EDT Wed Oct 19 2016 There is excellent model agreement. We can be very confident precipitation will spread across area. The strong agreement also supports the consensus temperature forecast. Cross sections show very unstable equivalent potential vorticity aligned with moderate frontogenesis and Q-vector convergence. With these working in tandem, upward motion could be quite strong. Showers and thunderstorms are the best forecast even though the location of the surface front to the south suggests stratiform rain. Given the likelihood of convection and very high precipitable && .SHORT TERM (Thursday and Thursday night)... Issued at 150 PM EDT Wed Oct 19 2016 Previous solutions varied, but the models are now in agreement precipitation will mostly end by late tomorrow, with a slight chance in the east in the evening. Clouds will probably persist most of Thursday night in cold flow over the lakes. With colder air moving in and most unstable CAPE rapidly being lost, tomorrow's precipitation should be predominately stratiform. Equivalent potential vorticity continues to show enough instability aloft that a chance of thunder will be included. Given precipitable water will stay very high into the afternoon, heavy rain is going to be a threat from any storms. The temperature guidance is close. There is no basis for changing the consensus. Confidence is limited because forecasting how fast cold air arrives behind a front, as in this case, is always difficult. Potential errors are about 3 degrees. && .LONG TERM (Friday through Wednesday)... Issued at 300 PM EDT Wed Oct 19 2016 Progressive...yet amplified flow pattern aloft persists through the extended across much of the continental U S with generally quiet weather expected for central Indiana through the middle of next week. A cool start to the weekend as the Ohio Valley remains within a cyclonic flow regime on the back side of the deepening upper low over New England but heights aloft will modify into early next week as broad ridging focused over the western part of the country transitions east and centers over the Ohio Valley by the end of the period. Large area of high pressure will serve as the primary influence throughout the period as it drifts into the southeast States. A fast moving low pressure will track through the Great Lakes with a trailing frontal boundary late Sunday but no rain is expected to accompany the front with little moisture available. The main impact the passage of the front will have will be to slow the warmup for a day or two early next week before southerly low level flow can resume over the Ohio Valley by midweek. Saturday will be the coolest day of the extended with highs primarily in the 50s. Temps should warm into the 60s thereafter with further warming into the 70s possible by next Wednesday ahead of the next storm system set to impact the region late in the week. && .AVIATION /Discussion for 19/1800Z Issuance/... Issued at 1211 PM EDT Wed Oct 19 2016 Latest regional radar and satellite imagery shows overcast conditions with scattered thunderstorms now occurring over the southern half of IL. Latest analysis shows stationary frontal boundary from east central MO through southern IN between KBMG and KIND. VFR conditions currently should become MVFR in the next several hours at all TAF sites, with precipitation and occasional IFR/LIFR after 22Z. Expect precipitation to be around through much of Thursday ending just before/around 21/00Z Thursday evening. Winds could be gusty near thunderstorms this afternoon and early tonight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK LONG TERM....DWM AVIATION...DWM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 534 AM EDT WED OCT 19 2016 INZ021-028>031-035>049-051>057-060>065-067>072-200945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 534 AM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS. HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. TIMING: MAINLY FROM THIS AFTERNOON THROUGH TONIGHT. DISCUSSION: LOW PRESSURE MOVING ALONG A STALLED FRONTAL BOUNDARY WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA MAINLY THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG STORM CANNOT BE RULED OUT. SOME STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THURSDAY. SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY STORM. DISCUSSION: A STALLED COLD FRONT WILL KEEP STORMS IN THE FORECAST THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
5 hail, 3 flood, 2 thunderstorm wind. Local standard time, as filed.
A roof was blown a quarter mile off of a good sized shed on State Road 58 due to damaging thunderstorm wind gusts.
This report was relayed from a social media post.
Considerable street flooding was observed due to heavy thunderstorm rainfall.
One barn was damaged, trees and power lines were downed due to damaging thunderstorm wind gusts. Approximately 1000 people were without power. This report was received via Twitter and WTHR.
A yard was flooded and minor street flooding was observed from over two inches of rain within the previous hour.
Major street flooding was reported with multiple vehicles stranded and a car lot flooding due to heavy thunderstorm rainfall of over four inches.
Most of the hail observed in this location was a half inch, with some as large as a penny.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664333, 664335, 664336, 664337, 664340, 664338, 664341, 664153, 664342, 664339.